Alert archive / Hawaii / Wind Advisories in 2008
Wind Advisory 24, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Nov 24, 2008, 3:38 AM HST for Hawaii County, Kalawao County, Hawaii. It took effect at Nov 24, 2008, 4:00 AM HST. It was in force for 23 hr.
The area
The counties it named.
The facts
- Issued
- Nov 24, 2008, 3:38 AM HST (13:38 UTC)
- In effect from
- Nov 24, 2008, 4:00 AM HST
- Expired
- Nov 25, 2008, 3:28 AM HST
- In force
- 23 hr
- Issued by
- NWS Honolulu, HI
Counties Hawaii County, HI, Kalawao County, HI
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 1.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 40 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 863 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWHW70 PHFO 241338 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 338 AM HST MON NOV 24 2008 ...WIND ADVISORY TODAY FOR HALEAKALA SUMMIT KAHOOLAWE AND PARTS OF THE BIG ISLAND... .HIGH PRESSURE NORTHEAST OF THE HAWAIIAN ISLANDS IS EXPECTED TO PRODUCE STRONG EASTERLY WINDS ON HALEAKALA SUMMIT AND ACROSS THE HIGHER ELEVATIONS OF THE BIG ISLAND...INCLUDING THE SUMMITS OF MAUNA LOA AND MAUNA KEA. STRONG AND GUSTY TRADE WINDS WILL ALSO OCCUR ON KAHOOLAWE...AS WELL AS OVER PARTS OF KOHALA AND KAU ON THE BIG ISLAND. HIZ016-022-024>028-250245- /O.NEW.PHFO.WI.Y.0024.081124T1400Z-081125T0400Z/ KAHOOLAWE-HALEAKALA SUMMIT-SOUTH BIG ISLAND- BIG ISLAND NORTH AND EAST-KOHALA-BIG ISLAND INTERIOR- BIG ISLAND SUMMITS- 338 AM HST MON NOV 24 2008 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS AFTERNOON. EXPECT SUSTAINED WINDS FROM THE EAST AT SPEEDS OF 20 TO 30 MPH...WITH HIGHER GUSTS TODAY. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. PLEASE USE EXTRA CAUTION WHILE DRIVING. ALSO...SECURE ANY LOOSE OBJECTS THAT MAY BE PICKED UP BY THE STRONGER WIND GUSTS. $$ HOUSTON/BIRCHARD
2 follow-up statements
000 WWHW70 PHFO 250130 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 330 PM HST MON NOV 24 2008 ...WIND ADVISORY TODAY FOR HALEAKALA SUMMIT KAHOOLAWE AND PARTS OF THE BIG ISLAND... .HIGH PRESSURE NORTHEAST OF THE HAWAIIAN ISLANDS IS EXPECTED TO MAINTAIN STRONG AND GUSTY EASTERLY WINDS ON HALEAKALA SUMMIT AND ACROSS THE HIGHER ELEVATIONS OF THE BIG ISLAND...INCLUDING THE SUMMITS OF MAUNA LOA AND MAUNA KEA THROUGH TONIGHT. HIZ016-024>027-250230- /O.CAN.PHFO.WI.Y.0024.000000T0000Z-081125T0400Z/ KAHOOLAWE-SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-KOHALA- BIG ISLAND INTERIOR- 330 PM HST MON NOV 24 2008 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND ADVISORY. THE STRONG AND GUSTY TRADES HAVE EASED OFF TO BELOW ADVISORY LEVELS. $$ HIZ022-028-251430- /O.EXT.PHFO.WI.Y.0024.000000T0000Z-081125T1600Z/ HALEAKALA SUMMIT-BIG ISLAND SUMMITS- 330 PM HST MON NOV 24 2008 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST TUESDAY... THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 AM HST TUESDAY. EXPECT SUSTAINED WINDS FROM THE EAST AT SPEEDS OF 20 TO 30 MPH... WITH HIGHER GUSTS THROUGH TONIGHT. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. PLEASE USE EXTRA CAUTION WHILE DRIVING. ALSO...SECURE ANY LOOSE OBJECTS THAT MAY BE PICKED UP BY THE STRONGER WIND GUSTS. $$
000 WWHW70 PHFO 251328 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 328 AM HST TUE NOV 25 2008 ...WIND ADVISORY CANCELLED FOR HIGHER ELEVATIONS OF MAUI AND THE BIG ISLAND... .STRONG AND GUSTY WINDS OVER THE HIGHER ELEVATIONS OF MAUI AND THE BIG ISLAND HAVE EASED...THUS THE WIND ADVISORY IS CANCELLED. HOWEVER...WINDS ARE EXPECTED TO INCREASE AGAIN LATER TONIGHT AND WEDNESDAY...AND MAY BECOME STRONG ENOUGH TO PROMPT THE ISSUANCE OF ANOTHER ADVISORY. HIZ022-028-251430- /O.CAN.PHFO.WI.Y.0024.000000T0000Z-081125T1600Z/ HALEAKALA SUMMIT-BIG ISLAND SUMMITS- 328 AM HST TUE NOV 25 2008 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND ADVISORY. WINDS OVER THE SUMMITS HAVE DROPPED BELOW ADVISORY LEVELS. $$ BIRCHARD
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Nov 23, 8:30 PM HST, 7 hours 8 minutes earlier.
Area forecast discussion, Nov 23, 8:30 PM HST, 7 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 830 PM HST SUN NOV 23 2008 .SYNOPSIS... EXPECT A MORE TYPICAL TRADE WIND WEATHER PATTERN TO RETURN TO THE ISLANDS TONIGHT AND MONDAY. THE TRADES...WHICH ARE EXPECTED TO BE RATHER STRONG MONDAY...WILL REMAIN WITH US THROUGH WEDNESDAY. SOUTHERLY WINDS WILL RETURN TO THAT STATE BY THURSDAY AS A COLD FRONT PUSHES DOWN FROM THE NORTHWEST TOWARD THE MAIN HAWAIIAN ISLANDS. THIS COLD FRONT IS EXPECTED TO MOVE FROM KAUAI TO MAUI COUNTY FRIDAY NIGHT AND SATURDAY...BRINGING SCATTERED SHOWERS TO MANY AREAS. && .DISCUSSION... THE UPPER LEVEL LOW THAT BROUGHT BENEFICIAL RAIN TO MOST OF THE STATE THIS WEEKEND...IS CENTERED NEAR 21N 165W...OR ABOUT 450 MILES WEST OF HONOLULU. THIS FEATURE IS MOVING TOWARD THE WEST-SOUTHWEST AT ABOUT 15 MPH EARLY THIS EVENING. AT THE SAME TIME...A 1027 MB SURFACE HIGH IS CENTERED NEAR 33N 149W...OR ABOUT 100 MILES NORTHEAST OF HONOLULU. THIS HAS ALLOWED THE TRADES TO RETURN AND STRENGTHEN ACROSS THE STATE DURING THE PAST SEVERAL HOURS. THE SURFACE HIGH IS FORECAST TO CONTINUE MOVING SOUTH TO A POSITION NEAR 30N 150W BY EARLY MONDAY AFTERNOON. THE INCREASING PRESSURE GRADIENT SOUTH OF THIS HIGH WILL LIKELY INCREASE THE TRADES TO FRESH LEVELS ACROSS MOST OF THE STATE MONDAY AND MONDAY NIGHT. THIS MAY RESULT IN WIND ADVISORY CONDITIONS FOR SOME LOCATIONS...FOR EXAMPLE THE SUMMITS ON MAUI AND THE BIG ISLAND...AS WELL AS PARTS OF THE KOHALA DISTRICT. THERE IS STILL TOO MUCH UNCERTAINTY ABOUT THE SPECIFIC LOCATIONS THAT MIGHT NEED SUCH AN ADVISORY AT THIS TIME. HOWEVER... WILL SEND AN UPDATED FORECAST IN A MOMENT TO ACCOUNT FOR THESE STRONGER WINDS MONDAY. WITH THE RETURN OF THE TRADES...LOW CLOUDS AND SHOWERS WILL MAINLY FAVOR THE WINDWARD AND MAUKA AREAS OF THE STATE. HOWEVER...STRONG MIDDLE LEVEL RIDGING IS EXPECTED TO BECOME ESTABLISHED OVER THE AREA DURING THE NEXT 24 HOURS. THIS IS EXPECTED TO HELP MINIMIZE THE COVERAGE AND INTENSITY OF THESE TRADE SHOWERS. THANKSGIVING DAY WILL LIKELY SEE WEAKER SOUTHERLY WINDS. THE WINDS ARE EXPECTED TO VEER FROM THE SOUTHEAST...TO THE SOUTH. THE WINDS WILL LIKELY BE FROM THE SOUTHWEST BY THURSDAY NIGHT. THE MODELS INDICATE A COLD FRONT WILL REACH KAUAI COUNTY BY EARLY FRIDAY EVENING. THIS FRONT IS EXPECTED TO MOVE DOWN THE REMAINDER OF THE SMALLER ISLANDS LATE FRIDAY NIGHT AND SATURDAY. THE FRONT WILL LIKELY WEAKEN UPON REACHING THE BIG ISLAND LATE SATURDAY. BEHIND THE FRONT...EXPECT LIGHT TO MODERATE NORTH AND NORTHEAST WINDS WITH IMPROVING SKY CONDITIONS. THE PASSAGE OF THE COLD FRONT MAY ALSO USHER IN A SLIGHTLY COOLER AIR MASS. && .MARINE... THE SMALL CRAFT ADVISORY /SCA/ REMAINS IN EFFECT FOR THE TYPICAL WINDY MARINE ZONES OVERNIGHT. WITH THE SURFACE HIGH PUSHING DOWN CLOSER TO THE ISLANDS FROM THE NORTHEAST...WINDS AND SEAS ARE EXPECTED TO INCREASE STARTING EARLY MONDAY MORNING ACROSS MOST OF THE REMAINING MARINE ZONES. THEREFORE...HAVE ISSUED A SMALL CRAFT ADVISORY THAT WILL INCLUDE ALL HAWAIIAN WATERS MONDAY AND MONDAY NIGHT. A NEW MODERATE NORTHWEST SWELL IS EXPECTED TO ARRIVE ALONG THE NORTH AND WEST FACING SHORES OF KAUAI...NIIHAU AND OAHU LATE MONDAY. THIS WILL BE FOLLOWED BY A SERIES OF SMALLER NORTHWEST SWELLS...WITH FIRST OF THESE ARRIVING WEDNESDAY NIGHT AND ANOTHER ONE THURSDAY NIGHT. A DEEP LOW PRESSURE SYSTEM...WHICH IS ASSOCIATED WITH THE COLD FRONT THAT IS FORECAST TO MOVE DOWN THE ISLAND CHAIN FRIDAY NIGHT...WILL ALSO GENERATE A SIGNIFICANT SWELL AIMED AT THE HAWAIIAN ISLANDS. SURF GENERATED BY THIS SWELL MAY REQUIRE A HIGH SURF ADVISORY...OR POSSIBLY A WARNING...FOR THE NORTH AND WEST FACING SHORES OF MANY OF THE MAIN HAWAIIAN ISLANDS AS EARLY AS FRIDAY. && .AVIATION... AIRMETS ARE CURRENTLY IN EFFECT FOR MODERATE TURBULENCE BELOW 8 THOUSAND FEET...MAINLY ATTRIBUTED TO MODERATELY STRONG TRADE WINDS INTERACTING WITH TERRAIN...AND 13 TO 35 THOUSAND FEET DUE TO WIND SHEAR AT THE MIDDLE AND UPPER LEVELS OF THE ATMOSPHERE. REFER TO AIRMET BULLETIN FOR MORE INFORMATION. && .HFO WATCHES/WARNINGS/ADVISORIES... SMALL CRAFT ADVISORY THROUGH TONIGHT FOR THE ALENUIHAHA AND PAILOLO CHANNELS...MAALAEA BAY AND THE WATERS SOUTH OF THE BIG ISLAND. SMALL CRAFT ADVISORY MONDAY AND MONDAY NIGHT FOR ALL HAWAIIAN WATERS. && PUBLIC/MARINE...HOUSTON AVIATION...MORRISON
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 23, 7:38 PM HST | Small Craft Advisory | HFO | 68 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.